Illinois, 2015

Heavy Snow and Winter Weather in Illinois, March 1, 2015

March 1, 2015 · NWS PAH · 14 events in 14 counties and zones

This event continued from the last day of February. A mixed bag of winter precipitation produced very hazardous travel conditions.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

This event continued from the last day of February. A mixed bag of winter precipitation produced very hazardous travel conditions. The precipitation was mainly snow northwest of a line from Carbondale to Mount Carmel. A swath of heavy snow fell across Wayne and Jefferson Counties, including the Mount Vernon area. The co-operative observer near Mount Vernon measured 6.5 inches of snow. A trained spotter several miles south of Mount Erie in Wayne County measured 6 inches. Amounts tapered off toward the south. Only about 2 inches was reported near Pinckneyville and Du Quoin (in Perry County) and at Dahlgren (in Hamilton County). Along and southeast of a line from Carbondale to Mount Carmel, the precipitation was mainly in the form of light sleet and freezing drizzle. Amounts were generally one-tenth inch or less. Little if any wintry precipitation occurred in the southeast corner of the state, from Vienna south and east to the Ohio River. The precipitation was caused by a surge of warmer air aloft moving north across the region. The warmer air aloft moved over a shallow layer of cold air near the surface. As the depth of cold air decreased, the precipitation changed from snow to sleet and freezing rain, then finally to liquid rain or drizzle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:58 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 28, 11:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CST SAT FEB 28 2015

.UPDATE...
ISSUED AT 1158 PM CST SAT FEB 28 2015

UPDATED AVIATION SECTION ONLY.

&&

UPDATE...
ISSUED AT 958 PM CST SAT FEB 28 2015

GOING FORECAST PRETTY MUCH ON TRACK. AROUND 3 INCHES OF SNOW MOUNT
VERNON ILLINOIS AREA...2 INCHES PERRY COUNTY ILLINOIS. RADAR
MOSAIC SHOWS A DECREASE IN THE SOLID AREA OF SNOW TO OUR WEST AND
SOUTHWEST. STILL EXPECTING OCCASIONAL LIGHT FREEZING RAIN OR
LIGHT SNOW ACROSS THE ADVISORY AREA OVERNIGHT. COVERAGE SHOULD BE
MORE SCATTERED IN NATURE VS. WHAT WE HAVE SEEN THIS EVENING. WSW
PRODUCT UPDATED.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 307 PM CST SAT FEB 28 2015

QUITE A LOT GOING ON IN THE SHORT TERM. THE FIRST SYSTEM WILL
BRING A ROUND OF WINTRY WEATHER TO PARTS OF OUR FORECAST AREA
TONIGHT AND SUNDAY. THE SECOND AND BIGGER SYSTEM IS DURING THE
LONG TERM PERIOD.

LATEST RADARS AND SURFACE REPORTS INDICATE A LARGE AREA OF SNOW
ACROSS MISSOURI...MAINLY NORTHWEST OF A KCGI TO KPOF LINE. THIS
SNOW IS DRIVEN BY RATHER STRONG ISENTROPIC ASCENT/WARM ADVECTION
ALOFT. A SWATH OF HEAVY SNOWFALL AMOUNTS WILL OCCUR OVER
MISSOURI...ILLINOIS...AND INDIANA. THE MAIN CONCERN IS HOW FAR
SOUTHEAST THE EDGE OF THE HEAVY SNOW WILL COME. MODEL SOUNDINGS
FOR KFAM AND KSLO INDICATE NEARLY ALL SNOW...AND QUITE A BIT OF
IT. MODEL SOUNDINGS FOR KPAH/KCGI/KEVV INDICATE VERY LITTLE IF ANY
SNOW. THE NEW FORECAST WILL ESSENTIALLY BE THE SAME AS THE
PREVIOUS FORECAST WITH ONLY A FEW TWEAKS. THE HEAVIEST SNOWFALL
SHOULD BE ALONG THE NORTHWEST FRINGE OF THE FORECAST AREA...FROM
MOUNT VERNON DOWN TO PERRYVILLE. AMOUNTS COULD REACH WARNING
CRITERIA OF 4 INCHES THERE. EXPECT A PRETTY SHARP GRADIENT DOWN TO
ABOUT AN INCH IN THE KMDH AREA.

THE MAIN CONCERN ACROSS SOUTHWEST INDIANA...FAR SOUTHERN
ILLINOIS...AND MUCH OF SOUTHEAST MISSOURI IS A PERIOD OF FREEZING
RAIN TONIGHT. AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH...BUT
COULD STILL CAUSE HAZARDOUS CONDITIONS. WILL CONTINUE THE
ADVISORY IN THE SAME AREAS...BUT EXPAND IT ACROSS THE REMAINDER OF
SOUTHWEST INDIANA. QPF WILL TAPER DOWN TO ALMOST NOTHING ALONG THE
TENNESSEE BORDER...WHERE TEMPS WILL STAY ABOVE FREEZING ALL NIGHT.

AS LOW LEVEL WARM ADVECTION CONTINUES ON SUNDAY...THE
PRECIPITATION WILL CHANGE TO RAIN BY NOON IN ALL AREAS EXCEPT
POSSIBLY NORTH OF INTERSTATE 64. THERE SHOULD BE A DIMINISHING
TREND IN THE RAIN AS THE STRONGEST ISENTROPIC ASCENT SHIFTS NORTH
AND EAST OF OUR REGION. DENSE OVERCAST SHOULD KEEP HIGHS MAINLY IN
THE 30S.

THE PRECIPITATION WILL END SUNDAY NIGHT AS SURFACE HIGH PRESSURE
BUILDS INTO OUR REGION. TEMPS MAY FALL JUST BELOW FREEZING PRIOR
TO THE END OF THE RAIN...SO WILL MAINTAIN A MENTION OF FREEZING
RAIN. ANY FREEZING RAIN WOULD BE RATHER BRIEF. MONDAY APPEARS TO
BE THE DRY DAY AS THE HIGH PASSES BY JUST TO OUR NORTH.

ON MONDAY NIGHT...PRECIPITATION ASSOCIATED WITH THE SECOND BIGGER
SYSTEM WILL START TO OVERSPREAD OUR REGION. THERE MAY BE A PERIOD
OF FREEZING RAIN AT THE ONSET IN MUCH OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. TEMPS SHOULD SLOWLY RISE MUCH OF THE NIGHT AS
WINDS BECOME SOUTHEASTERLY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 307 PM CST SAT FEB 28 2015

LOW FORECAST CONFIDENCE IN THE LONG TERM PERIOD AS MODELS STILL
SHOWING SOME DISPARITY IN THE HANDLING OF SYSTEM TO AFFECT THE
REGION TUESDAY THROUGH WEDNESDAY NIGHT.

THE SHORT TERM PERIOD STARTS OFF WITH A WARM FRONT JUST TO OUR NORTH
WITH OUR CWA BEING IN THE WARM SECTOR WITH ELEVATED INSTABILITY
ABOVE A LOW LEVEL INVERSION. THEREFORE HAVE HIGH POPS (SHOWERS) ON
TUESDAY WITH CHANCES FOR THUNDER. THUNDER CHANCES MAY CONTINUE INTO
THE EVENING HOURS OVER THE SOUTHEAST HALF OF OUR CWA.

AFTER HAVING SOME OF THE WARMEST TEMPERATURES WE HAVE SEEN IN A
WHILE ON TUESDAY...A VERY STRONG COLD FRONT WILL BLAST ACROSS THE
CWA TUESDAY NIGHT. TEMPERATURES WILL BEGIN TO PLUMMET IN THE WAKE OF
THE FRONT. AS PRECIPITATION DIMINISHES FROM NORTHWEST TO SOUTHEAST
TUESDAY NIGHT...PRECIPITATION MAY CHANGE OVER TO SNOW OR SLEET OVER
THE FAR WESTERN AND NORTHWESTERN SECTIONS LATE.

ON WEDNESDAY THE GFS BRINGS ANOTHER SURGE OF QPF OVER THE SOUTHEAST
HALF OF THE CWA WHILE THE ECMWF LINGERS LITTLE TO NOTHING OVER THE
FAR SOUTHEAST CORNER OF OUR CWA. NOT SURE WHICH MODEL WILL VERIFY
BEST...BUT WHEREVER PRECIPITATION REACHES THE GROUND ON
WEDNESDAY...IT SHOULD CHANGE OVER TO ALL SNOW OVER THE WESTERN AND
NORTHWESTERN SECTIONS WITH A MIX OF RAIN AND SNOW ELSEWHERE.

WEDNESDAY NIGHT PRECIPITATION SHOULD FALL AS SNOW BEFORE ENDING WITH
MINOR ACCUMULATIONS POSSIBLE OVER OUR CWA...ESPECIALLY THE SOUTHEAST
SECTIONS. WE WILL BE KEEPING A CLOSE EYE ON THIS SYSTEM AND WILL
UNDOUBTABLY CONTINUE TO MAKE ADJUSTMENTS AS NECESSARY. STAY TUNED.

FROM THURSDAY ON...WITH HIGH PRESSURE AT THE SURFACE AND FLOW ALOFT
BECOMING MORE ZONAL...THE REGION SHOULD REMAIN DRY WITH TEMPERATURES
REMAINING BELOW NORMAL.

&&

.AVIATION...
ISSUED AT 1158 PM CST SAT FEB 28 2015

THE PCPN PATTERN HAS TURNED OUT TO NOT AFFECT THE TAF SITES AT ALL
SO FAR...AND THERE ARE INDICATIONS THAT THE ONSET OF PCPN...SOME OF
THE WINTRY VARIETY WILL BE DELAYED FURTHER INTO THE NIGHT. AT THIS
POINT...THOUGH WINTRY PCPN WILL CONTINUE OVER PARTS OF IL...IT WILL
BE RATHER BRIEF AND LIGHT OVER THE TAF SITES...THEN PCPN WILL LIKELY
CHANGE OVER TO VSBY-RESTRICTING DRIZZLE AFTER SUNRISE. THIS SHOULD
BE ACCOMPANIED BY IFR CIGS NEAR A SFC WIND SHIFT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR ILZ075>078-
     080>088.

MO...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR MOZ076-086-087-
     100-107>109.

IN...WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR INZ081-082-
     085>088.

KY...NONE.
&&
Hazardous weather outlook, Feb 28, 5:05 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CST SAT FEB 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
505 PM CST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT NORTH OF A LINE FROM
POPLAR BLUFF MISSOURI...TO MARION ILLINOIS TO ROCKPORT INDIANA.
REFER TO THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL NOON SUNDAY
FOR PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND
SOUTHWEST INDIANA. PLEASE REFER TO THE ADVISORY PRODUCT FOR DETAILS.

WIDESPREAD HEAVY RAINS ARE EXPECTED LATE MONDAY NIGHT THROUGH
TUESDAY NIGHT...AND A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY.
SOME FLOODING ISSUES MAY RESULT FROM THE COMBINATION OF SNOW MELT
AND THE HEAVY RAINS...ESPECIALLY WHERE THUNDERSTORMS OCCUR.

A TRANSITION TO MIXED WINTRY PRECIPITATION IS POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT. THIS MAY POSE SOME IMPACT TO TRAVEL AND WILL NEED
TO BE CLOSELY MONITORED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION...SNOW AND ICE
ACCUMULATIONS...AND RELATED IMPACTS LATE THIS AFTERNOON THROUGH
SUNDAY MORNING.

In the hours before

Local storm report, Feb 28, 9:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             TAMAROA                 38.14N 89.23W
02/28/2015  E1.8 INCH        PERRY              IL   PUBLIC

&&

DLL
Local storm report, Feb 28, 9:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     SNOW             MOUNT VERNON            38.32N 88.91W
02/28/2015  E3.0 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

DLL
Local storm report, Feb 28, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1022 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             5 SSE MOUNT ERIE        38.45N 88.20W
02/28/2015  E3.0 INCH        WAYNE              IL   TRAINED SPOTTER

&&

DLL
Local storm report, Feb 28, 10:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     SNOW             DU QUOIN                38.00N 89.24W
02/28/2015  E2.0 INCH        PERRY              IL   TRAINED SPOTTER

1051 PM     SNOW             CHRISTOPHER             37.97N 89.05W
02/28/2015  E1.0 INCH        FRANKLIN           IL   PUBLIC

&&

DLL
Local storm report, Feb 28, 10:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     SLEET            DUDLEY                  36.79N 90.09W
02/28/2015  M0.20 INCH       STODDARD           MO   TRAINED SPOTTER

&&

CTN
Local storm report, Feb 28, 11:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     SNOW             5 SW MOUNT VERNON       38.27N 88.98W
02/28/2015  E4.0 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Jefferson

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, White

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
March 1, 12:00 AM CST to 12:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
March 1, 12:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Union

When
March 1, 12:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
March 1, 12:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560156, 560158, 560162, 560163, 560164, 560165, 560166, 560167, 560168, 560169, 560170, 560171, 560172, 560173.